Hi, I'm newly diagnosed hypothyroid. I've been taking 25mg levothyroxine for nearly 8 weeks now but I just feel worse and worse. It's really affecting my day to day life much more than before - I'm a student nurse and am struggling to make it through my shifts on a daily basis. Thinking my dosage is wrong - how long does it take for everything to become stabilised again? Not sure how I'm gunna carry on my nurse training at the moment :-( any comments appreciated.
That's a very low starting dose, but depending on age, other health concerns and how long you were hypo, it's usually best to start out low and increase as tolerated.
It's not unusual to feel worse for a while when starting meds.
When are you scheduled for follow up and more blood work? It takes a dose change 4-6 weeks to stabilize and reach its full potential in your blood. You're overdue for blood work and a possible increase.
Do you have any labs to post with reference ranges?
I don't really know how long I've been hypo for Im never one to make a fuss and altho have been very tired and lethargic just felt it was due to having an active job.
My tsh levels in march when they were last checked were 9.46 and my t3 and t4 just below normal (I can't remember I actual results) I have tried asking my GP to do free t3 and t4 but she insists on doing total as the free t3 is so short lived its never an accurate reading.
The levothyroxine has made many of my symptoms better (sensitivity to cold, irritability, constipation, loss of sex drive) but my tiredness and lethargy has just got so much worse this last week. I came down with a cold about 3 weeks ago and am wondering if its a knock on affect from that possibly?
It's unfortunate that your doctor won't test the frees...perhaps she'd do both?
You really should have more blood work. It takes 4-6 weeks for a dose to reach its potential in your blood, but the vast majority of that has happened after 4 weeks. Especially when starting on a low dose, you should have blood work promptly at 4-5 weeks, then discuss labs and symptoms with your doctor. The starting dose we are put on is very seldom the optimal dose we end up on.
For a number of reasons, FT3 and FT4 ranges are very flawed. For that reason, many of us find FT4 has to be close to midrange and FT3 upper half of range before we feel well. So, your T3 and T4 "just below normal" are much worse than they appear.
I'd request lab work and make an appointment. A very low starting dose can actually have the effect of lowering serum T3 and T4 levels. You have to monitor levels very carefully and frequently until you've been on a stable dose for a while.
Your doctor's reliance on total T3 and total T4 and the fact that she hasn't ordered lab work in 3 months makes me suspect she may not be the greatest thyroid doctor. Have you considered shopping for a new one?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.